FDA Issues Strong Warning on Topical Anesthetics--January 2009

Author: Lauren Green, Associate Editor

The FDA recently issued a public health advisory to alert health care professionals and patients about potentially serious and life-threatening side effects from the improper use of topical anesthetics, available both OTC and by prescription.
 
An earlier advisory on skin-numbing products was issued 2 years ago. The 2009 alert was prompted by new reports of adverse events—especially the deaths of 2 women who used topical anesthetics before a laser hair removal procedure. The use of these products before cosmetic procedures is of particular concern to the FDA, because a medical professional may not be present to supervise.
 
Topical anesthetics contain drugs such as lidocaine, tetracaine, benzocaine, and prilocaine in a cream, ointment, or gel. When applied to the skin surface, they can be absorbed into the bloodstream and, if used improperly, may cause side effects, such as irregular heartbeat, seizures, breathing difficulty, coma, or even death, the FDA warns.
 
The following summarizes the FDA’s advice for patients when a topical anesthetic is recommended for their use:
The FDA is urging patients to consult their health care professionals about how to lower their chance of side effects. To read the full FDA 2009 Public Health Advisory on this topic, go to www.fda.gov/cder/drug/advisory/topical_anesthetics.htm.
 
For other articles in this issue, see:
 
Clinical Pharmacists Worth the Investment
 
Pharmacy Groups Endorse HR 616
 
Stimulus Plan Likely to Include Health IT
 
FDA Needs Broad Reforms, Says Government Watchdog